Michigan, 2024

Tornadoes and Hail in Michigan, May 7, 2024

May 7, 2024 · NWS IWX · 15 events in 5 counties and zones

Thunderstorms produced severe tornadoes, large hail, and damaging wind gusts on the afternoon and evening of May 7. The largest hail stone reported was 4 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$627,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Thunderstorms produced severe tornadoes, large hail, and damaging wind gusts on the afternoon and evening of May 7. The largest hail stone reported was 4 inches in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 7, 12:29 PM EST, 3 hours 9 minutes earlier. Its key messages:

  • Severe storms are likely mid afternoon into mid evening. The primary threat with any severe storms that occur include damaging winds, large hail, and a few tornadoes. Confidence is high.
  • Isolated strong to severe storms are possible again Wednesday evening, mainly south of US 24. Localized heavy rain and flooding is the primary threat but a few storms could contain hail. Confidence is low.
  • Cooler with chances for showers later this week into the weekend. Highs Friday into Sunday will be in the 60s. Otherwise temperatures will warm back into the mid 60s to mid 70s next week.
Area forecast discussion, May 7, 12:29 PM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
129 PM EDT Tue May 7 2024

.KEY MESSAGES...

- Severe storms are likely mid afternoon into mid evening. The
  primary threat with any severe storms that occur include damaging
  winds, large hail, and a few tornadoes. Confidence is high.

- Isolated strong to severe storms are possible again Wednesday evening,
  mainly south of US 24. Localized heavy rain and flooding is the primary
  threat but a few storms could contain hail. Confidence is low.

- Cooler with chances for showers later this week into the weekend.
  Highs Friday into Sunday will be in the 60s. Otherwise temperatures
  will warm back into the mid 60s to mid 70s next week.

&&

.DISCUSSION...
Issued at 125 PM EDT Tue May 7 2024

Post convective outflow bubble from this morning sharpening
effective warm frontal zone from nrn IL esewd through cntrl IN
and into wrn OH. This will mix further north into evening over
nrn IN and will yield a certain tornado risk given enlarging low
level shear across this boundary. Otherwise growing instability
wedge across the warm sector back west is primed to initiate
convection along/ahead of cold front pushing through wrn IL attm
with additional isolated storms out in front through the warm
sector also possible late this afternoon. Given degree of
expected instability in combo with enhancing deep layer shear
supercells are likely with primary sig hail risk and attendant
enhanced tor risk with discrete storms interacting with the warm
front.

Storms clear quickly far east by mid evening and then quiet
overnight within post cold frontal bubble. This is short lived
however as nrn plains upper flow wobbles east into the midwest Wed
and induces new sfc frontal wave across the mid MS valley. While
track of this is expected to hold south fairly robust warm advection
aloft expected to spread as far north as the US 24 corridor with
localized heavy rain far south Wed evening and perhaps some marginal
hail risk with stronger storms. Thereafter elongating upper trough
hangs back through the srn lakes with a risk for showers at times
through Saturday along with quite cool temps.

Upper pattern breaks back warmer yet continued unsettled longer term
by mid next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 128 PM EDT Tue May 7 2024

Behind this morning's band of showers and thunderstorms, enough
convergence and forcing within a still moisture atmospheric column
has been modeled to produce additional showers and thunderstorms
this afternoon. Models actually do create additional instability
this afternoon behind the morning convection allowing for the chance
for strong to severe thunderstorms. It appears the timing of
thunderstorms will be 20z to 00z this evening with all threats on
the table with any thunderstorm. It is interesting that cold
advection waits until this evening, after the passage of the storms
and likely holds off widespread MVFR CIGs until at least that point.
Although patchy MVFR and perhaps IFR conditions will be possible
within the stronger thunderstorms with heavy rain reducing VISBY.
There is some indication that we clear out after this evening's
storms, but the dry air should be enough to keep fog at bay
overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

DISCUSSION...T
AVIATION...Roller
Hazardous weather outlook, May 7, 1:40 PM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
240 PM EDT Tue May 7 2024

INZ005-006-008-012>015-017-103-104-116-203-204-216-MIZ078-079-177-
277-080900-
Elkhart-Lagrange-Noble-Starke-Pulaski-Marshall-Fulton IN-Whitley-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Northern Berrien-Southern Berrien-
240 PM EDT Tue May 7 2024 /140 PM CDT Tue May 7 2024/

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely late this afternoon through early evening.
The primary threats are large hail and tornadoes with isolated
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

INZ007-009-018-MIZ080-081-OHZ001-002-004-005-015-016-080900-
Steuben-De Kalb-Allen IN-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-
240 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Severe storms are likely this evening. The primary threats are large
hail and tornadoes with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

INZ026-027-033-034-OHZ024-025-080900-
Wells-Adams-Blackford-Jay-Van Wert-Allen OH-
240 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Severe storms are likely late this evening. The primary threats are
large hail and tornadoes with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of heavy rain and localized flooding are possible Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this evening.

INZ020-022>025-032-080900-
White-Cass IN-Miami-Wabash-Huntington-Grant-
240 PM EDT Tue May 7 2024

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely late this afternoon through early evening.
The primary threats are large hail and tornadoes with isolated
damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Areas of heavy rain and localized flooding are possible Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon.

LMZ043-046-080900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
240 PM EDT Tue May 7 2024

...TORNADO WATCH 195 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe storms are likely this afternoon. The primary threats are
large hail with isolated damaging winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, May 7, 3:26 PM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
426 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     Hail             Michigan City           41.72N 86.88W
05/07/2024  M2.50 Inch       La Porte           IN   Trained Spotter

&&

NDM
Local storm report, May 7, 3:27 PM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
427 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     Hail             1 NW Michigan City      41.72N 86.89W
05/07/2024  M1.75 Inch       La Porte           IN   Trained Spotter

&&

NDM
Local storm report, May 7, 3:35 PM EST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
435 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Hail             1 S Michigan City       41.70N 86.88W
05/07/2024  M2.00 Inch       La Porte           IN   Trained Spotter

&&

NDM

The radar

The Northern Indiana radar (KIWX), 99 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

10 hail, 4 tornado, 1 lightning. Local standard time, as filed.

Hail, Berrien

When
May 7, 3:38 PM EST to 3:39 PM EST
Where
Berrien County, 0.86 mi NE of New Buffalo
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.790, -86.740

Hail, Berrien

When
May 7, 4:00 PM EST to 4:01 PM EST
Where
Berrien County, 0.51 mi W of Berrien Spgs
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.950, -86.340

Hail, Cass

When
May 7, 4:09 PM EST to 4:10 PM EST
Where
Cass County, 1.47 mi NNW of Sandy Shores
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
42.070, -86.190

Tornado, Cass

When
May 7, 4:11 PM EST to 4:38 PM EST
Where
Cass County, 0.37 mi NNW of Dowagiac Cass Arpt to 2.27 mi WNW of Nicholsville
Rating
EF1
Path length
11.71 mi
Path width
950 yd
Reported by
NWS Storm Survey
Coordinates
41.995, -86.123

An EF-1 tornado with maximum wind speeds of 95 mph occurred in the early evening of May 7th in Cass county, MI. The tornado touched down in a field just north of the Dowagiac Municipal Airport. The tornado did damage to trees along Middle Crossing Rd, even uprooting a few large trees onto homes in the area. The tornado continued northeast, where a power pole was snapped and a few center pivots were flipped in a field adjacent to the Amtrak railroad near the intersection of Gage Street and Atwood Road. The tornado reached its maximum width in the Twin Lakes area, where extensive damage to trees was noted on all sides of both lakes. Hundreds of trees of varying sizes were snapped and uprooted in Twin Lakes. The tornado continued northeast, snapping trees on Dewey Lake Street. Additional damage to a barn was noted on Wickett Road. The tornado dissipated near the Cass/Van Buren county line.

Lightning, Cass

When
May 7, 4:13 PM EST
Where
Cass County, 2.48 mi NNW of Sandy Shores
Property damage
$500,000
Reported by
Public
Coordinates
42.082, -86.203

Ramona Skating Rink was struck by lightning, caught fire, then burned to the ground according to broadcast media.

Hail, St. Joseph

When
May 7, 4:30 PM EST to 4:31 PM EST
Where
St. Joseph County, 0.69 mi N of Three Rivers
Measured
1.5 in hail
Property damage
$12,000
Reported by
Public
Coordinates
41.940, -85.630

Tornado, St. Joseph

When
May 7, 4:41 PM EST to 5:00 PM EST
Where
St. Joseph County, 0.52 mi SSE of Centreville to 3.25 mi ESE of Leonidas
Rating
EF2
Path length
13.37 mi
Path width
950 yd
Continued into
Branch, Mi (IWX)
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
41.913, -85.526

A tornado touched down in St. Joseph county on the south side of Centreville and then tracked northeast, passing north of Colon and into Branch county near Havens and Goodrich Lake. The tornado finally weakened and lifted south of Union Lake. Extensive damage occurred to trees and center pivot irrigation systems along the track with the most significant damage occurring from north of Colon to north of Sherwood, when video evidence indicated the tornado became multi-vortex. Several homes suffered loss of roof and walls, resulting in the area of highest damage being consistent with an EF2 tornado and winds of up to 130 mph. An 84 year old man suffered minor injuries in a residence north of Colon.

Hail, St. Joseph

When
May 7, 4:56 PM EST to 4:57 PM EST
Where
St. Joseph County, 2.14 mi NNW of Fairfax
Measured
1.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.980, -85.380

Hail, St. Joseph

When
May 7, 5:00 PM EST to 5:01 PM EST
Where
St. Joseph County, Leonidas
Measured
2.5 in hail
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
42.020, -85.350

Pictures of tennis ball size hail.

Tornado, Branch

When
May 7, 5:00 PM EST to 5:11 PM EST
Where
Branch County, 3.23 mi W of Sherwood to 3.45 mi NE of Sherwood
Rating
EF2
Path length
6.16 mi
Path width
950 yd
Reported by
NWS Storm Survey
Coordinates
42.000, -85.293

A tornado touched down in St. Joseph county on the south side of Centreville and then tracked northeast, passing north of Colon and into Branch county near Havens and Goodrich Lake. The tornado finally weakened and lifted south of Union Lake. Extensive damage occurred to trees and center pivot irrigation systems along the track with the most significant damage occurring from north of Colon to north of Sherwood, when video evidence indicated the tornado became multi-vortex. Several homes suffered loss of roof and walls, resulting in the area of highest damage being consistent with an EF2 tornado and winds of up to 130 mph.

Tornado, Branch

When
May 7, 5:07 PM EST to 5:08 PM EST
Where
Branch County, 3.1 mi ENE of Sherwood to 3.11 mi SSW of Union City
Rating
EF1
Path length
1.09 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
42.025, -85.180

A brief EF-1 tornado developed southwest of Union City, MI as the Colon/Sherwood tornado to the northwest dissipated. This tornado moved along W Girard Road between Babcock and Arbogast Road, destroying a machine shed and ripping out of the anchor posts.

Hail, St. Joseph

When
May 7, 5:08 PM EST to 5:09 PM EST
Where
St. Joseph County, Leonidas
Measured
4 in hail
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
42.020, -85.350

Photo on Twitter, X, of 4 inch hail.

Hail, Branch

When
May 7, 5:11 PM EST to 5:12 PM EST
Where
Branch County, 0.51 mi W of Union City
Measured
4 in hail
Reported by
Trained Spotter
Coordinates
42.070, -85.140

Picture on Twitter, X, of 4 inch diameter hail.

Hail, Branch

When
May 7, 5:17 PM EST to 5:18 PM EST
Where
Branch County, 0.69 mi S of Coldwater
Measured
1.5 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.940, -85.000

Hail, Hillsdale

When
May 7, 6:43 PM EST to 6:44 PM EST
Where
Hillsdale County, 1.24 mi NW of Hillsdale
Measured
1.75 in hail
Property damage
$12,000
Reported by
Public
Coordinates
41.930, -84.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyThe tornado archive for Michigan, 2024Warnings in Michigan, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166588, 1166589, 1166590, 1167149, 1167145, 1166591, 1167152, 1166592, 1166593, 1167153, 1167150, 1166594, 1166595, 1166596, 1166597.